Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 181, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 13, 2022, 6:05 AM CDT for Martin County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2022, 6:05 AM CDT (11:05 UTC)
- Expired
- Jun 13, 2022, 6:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted.
692
WUUS53 KMPX 131105
SVRMPX
MNC091-131145-
/O.NEW.KMPX.SV.W.0181.220613T1105Z-220613T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Mon Jun 13 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Martin County in south central Minnesota...
* Until 645 AM CDT.
* At 605 AM CDT, a severe thunderstorm was located near Sherburn, or
10 miles east of Jackson In Jackson County, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sherburn around 610 AM CDT.
Trimont around 615 AM CDT.
Welcome around 620 AM CDT.
Other locations in the path of this severe thunderstorm include
Truman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4357 9485 4366 9486 4374 9485 4384 9443
4357 9434
TIME...MOT...LOC 1105Z 238DEG 29KT 4366 9479
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG3 follow-up statements
925
WWUS53 KMPX 131119
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT Mon Jun 13 2022
MNC091-131145-
/O.CON.KMPX.SV.W.0181.000000T0000Z-220613T1145Z/
Martin MN-
619 AM CDT Mon Jun 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CENTRAL MARTIN COUNTY...
At 619 AM CDT, a severe thunderstorm was located near Welcome, or 10
miles northwest of Fairmont, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Truman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 9475 4376 9476 4384 9443 4357 9434
TIME...MOT...LOC 1119Z 238DEG 29KT 4372 9465
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG346 WWUS53 KMPX 131134 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 634 AM CDT Mon Jun 13 2022 MNC091-131145- /O.CON.KMPX.SV.W.0181.000000T0000Z-220613T1145Z/ Martin MN- 634 AM CDT Mon Jun 13 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR CENTRAL MARTIN COUNTY... At 634 AM CDT, a severe thunderstorm was located near Truman, or 10 miles north of Fairmont, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Fairmont, Truman, Welcome, Northrop and Fairmont Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4361 9460 4379 9463 4384 9443 4357 9434 TIME...MOT...LOC 1134Z 238DEG 29KT 4378 9451 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ CTG
894
WWUS53 KMPX 131139
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
639 AM CDT Mon Jun 13 2022
MNC091-131148-
/O.EXP.KMPX.SV.W.0181.000000T0000Z-220613T1145Z/
Martin MN-
639 AM CDT Mon Jun 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARTIN COUNTY WILL
EXPIRE AT 645 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4361 9460 4379 9463 4384 9443 4357 9434
TIME...MOT...LOC 1138Z 238DEG 29KT 4379 9448
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:05 AM CDT, 2 hours earlier.
Area forecast discussion, Jun 13, 4:05 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Jun 13 2022
.SHORT TERM...(Today through Tuesday)
Issued at 405 AM CDT Mon Jun 13 2022
KEY MESSAGES:
- Dangerously hot conditions expected this afternoon across southern
MN and across southern/eastern MN and WI Tuesday.
- Showers and thunderstorms this morning, a few storms may still be
severe across southern MN.
The overnight convection over SD has weakened considerably as it
approached far western MN. The severe convective threat is now
greatly reduced for western MN with widespread stratiform precip
surrounding the MCV near Watertown, SD. However, non-convective wind
gusts of 60 to 70 mph are ongoing due to a wake low to the west of
the MCV over northeastern SD. This may spread eastward into western
MN during the next few hours and a High Wind Warning may be necessary
in some of that area soon.
Additional thunderstorm cells are developing south near Sioux Falls
on the warm front. That arc of thunderstorms may lift north into
southern MN early this morning. The environment is becoming more
favorable for severe weather across southern MN with about 2000 J/kg
MUCAPE and strengthening low level moisture advection. Pwats in
excess of 1.7 inches have reached southwestern IA and central/eastern
SD, and a large pool of surface dew points in the upper 70s are in
place across western IA! There is plenty of moisture and instability
to tap into down there. The main threat will be wind damage with that
intensifying band of thunderstorms should storms not outrun the
favorable environment.
The MCV will continue eastward through the morning and should exit
into central WI by this afternoon. Overturning of the atmosphere
should prevent additional activity behind the morning complex, but
confidence is low. The question for this afternoon turns to how far
north the warm front will reach. Guidance is fairly consistent in
bringing it to the MN River. South of it temperatures could surge
into the mid/upper 90s by late afternoon after several hours of sun
behind the MCV. Dew points in the mid 70s are likely considering what
is currently being observed in IA and could be conservative. Heat
indices thus will rise up to 105 by evening. A Heat Advisory has been
issued for those areas this afternoon. Rain-cooled air and clouds
from this morning's activity will keep temperatures north of the
front in the upper 70s to mid 80s. Lows across southern MN may not
drop much below 80, so the Heat Advisory will continue through
tonight for the counties impacted by the heat again tomorrow.
The warm front will continue northward tonight and clear the area by
early Tuesday. A very hot airmass will overspread the warm sector by
late morning with temperatures already reaching the 90s. The thermal
ridge characterized by 925 mb temps around +30C should allow temps
to peak in the upper 90s before the frontal passage late afternoon.
NBM 50th percentile is still around 100 and that very well could
happen, it'll be close. The Heat Advisory expands across eastern MN
and WI for Tuesday with an Excessive Heat Warning for the urban heat
island of the Twin Cities.
Strong capping through the day will keep convection from forming
Tuesday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM CDT Mon Jun 13 2022
KEY MESSAGES:
- Showers and storms Tuesday night and Wednesday.
- After a brief cooldown, it turns drier and hotter next weekend.
By Tuesday night, the cold front over western MN will continue
slowly pushing east. Forecast models show convection breaking out
late Tuesday evening behind the front, initially across IA and
southern MN, as a broad upper-level trough nears from the west.
While this convection will be elevated, there is a chance some of
these thunderstorms could have severe hail. Mid-level lapse rates of
+7C, MUCAPE in excess of 1000 J/kg, and bulk shear of 45-50 knots
support a good environment for supercells. The only issue is if air
parcels can overcome the low-level capping, which shouldn't be too
much of an issue given the increasing upper-level support. Additional
showers and thunderstorms look to spread northeast through the
night. The activity will generally decrease in intensity through
Wednesday morning as they run northeast into less elevated
instability. Overnight lows won't be as stuffy as Monday night,
though mid 60s are possible in southeast MN and west-central WI ahead
of the cold front. Meanwhile, upper 50s to lower 60s are likely to
the west. Any areas that experience storms may very well see cooler
values due to rain-cooling and downdrafts.
The cold front's eastward advance into Wednesday afternoon should
place only our southeastern-most counties in the warm sector where
low 80s and mid 60s dewpoints are forecast. To the west, much more
comfortable air is expected with upper 70s to lower 80s for highs.
Redevelopment of scattered thunderstorms seems probable Wednesday
afternoon ahead of the front. Given the steep mid-level lapse rates,
forecast CAPE greater than 2500 J/kg, and very strong shear,
supercells capable of producing large (to potentially very large)
hail is a good bet. Damaging winds could also occur and even a
tornado may be possible, although the shear profile is more linear
suggesting splitting cells and upscale growth. Convection should
exit our CWA to the east by Wednesday evening.
Afterwards, our forecast turns really dry. Highs should remain in
the upper 70s to mid 80s Thursday and Friday as a drier, cooler
airmass from Canada filters into the Upper Midwest. Disregarding the
green-ness of vegetation, Thursday should have elevated fire weather
conditions as relative humidities drop into the 30% range while
northwesterly winds gust to near 30 knots. Long-range guidance does
strongly suggest the heat returns next weekend as another upper-
level ridge builds over the north-central CONUS. We'll have to see
how hot we get but a good majority of the guidance forecasts at
least 2 days of highs in excess of 90 between Saturday and next
Monday. Thus, this would be a longer duration heatwave compared to
the one expected Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1056 PM CDT Sun Jun 12 2022
The main question continues to revolve around storms this morning
followed by the development of MVFR cigs. At this point, storms look
likely across portions of central and southern MN into WI, though
slightly further south of previous forecast. It does not look like a
solid line across the entire area. There are still too many
uncertainties and some areas may barely have any thunder, while other
areas could get severe impacts. High-res models have trended more
aggressive with convection entering the area after 09z and making
toward KMSP by 12z. I've tried to time -TSRA arrival with tempo
groups, but again timing is still uncertain.
KMSP...
Although there is not much clarity on where storms will be strongest
as they move through central/southern MN, there does appear to be a
delay of a couple hours. Thus have indicated 12z-15z for now, but it
is possible that could change a little depending on storm motion.
Storms would likely last up to two hours at the airfield. If storms
do occur, MVFR ceilings should develop during and in the wake of the
storms.
/OUTLOOK FOR KMSP/
Tue...VFR. Chc MVFR/SHRA/TSRA late. Wind S/SW 10-15g25 kts.
Wed...VFR. Chc MVFR/SHRA. Wind W 5-10 kts.
Thu...VFR. Wind W 15G25 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for Anoka-
Carver-Dakota-Hennepin-Ramsey-Scott-Washington.
Heat Advisory from 11 AM to 8 PM CDT Tuesday for Chisago-Freeborn-
Goodhue-Isanti-Kanabec-Le Sueur-McLeod-Nicollet-Rice-Sherburne-
Sibley-Steele-Waseca-Wright.
Heat Advisory from 2 PM this afternoon to 9 PM CDT this evening for
Redwood-Yellow Medicine.
Heat Advisory from 2 PM this afternoon to 8 PM CDT Tuesday for Blue
Earth-Brown-Faribault-Martin-Watonwan.
WI...Heat Advisory from 11 AM to 8 PM CDT Tuesday for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...JRB
SHORT TERM...Borghoff
LONG TERM...CTG
AVIATION...BPHHazardous weather outlook, Jun 13, 4:40 AM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 440 AM CDT Mon Jun 13 2022 MNZ064-073-074-082-083-091-092-140945- Yellow Medicine-Redwood-Brown-Watonwan-Blue Earth-Martin- Faribault- 440 AM CDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Thunderstorms are expected this morning. A few may be severe with damaging winds. A Heat Advisory is in effect this afternoon and evening for heat indices of 100 to 105. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue Tuesday across south central Minnesota. Heat indices near 100 degrees are expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this morning. MNZ041>045-047>063-065>070-075>078-084-085-093-WIZ014>016-023>028- 140945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue- Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Eau Claire- 440 AM CDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this morning. A severe storm or two are possible with damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid air will arrive Tuesday. Heat indices of 100 to 105 degrees are expected across southern and eastern Minnesota into Wisconsin where a Heat Advisory is in effect. An Excessive Heat Warning is in effect for the Twin Cities metro. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this morning. Borghoff
In the hours before
Special weather statement, Jun 13, 5:01 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 AM CDT Mon Jun 13 2022
MNZ074-075-082-083-091-131045-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-Nicollet MN-
501 AM CDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of northwestern Martin,
Brown, northwestern Blue Earth, Watonwan and Nicollet Counties
through 545 AM CDT...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 17 miles east of Windom, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. James around 505 AM CDT.
Hanska around 520 AM CDT.
Other locations in the path of this storm include New Ulm, Courtland
and Lafayette.
This includes the following highways...
U.S. Highway 14 between mile markers 78 and 130.
U.S. Highway 169 between mile markers 41 and 51, between mile
markers 56 and 59, between mile markers 61 and 68, and between mile
markers 70 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4383 9486 4411 9486 4411 9501 4428 9492
4428 9486 4449 9486 4446 9480 4445 9473
4446 9394 4436 9396 4434 9393 4426 9403
4423 9400 4417 9402 4371 9460
TIME...MOT...LOC 1001Z 211DEG 48KT 4395 9478
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:16 AM CDT | Excessive Heat Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 41 hr |
| Jun 13, 3:16 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Chisago, Faribault, Freeborn, Goodhue and 15 more | 41 hr |
| Jun 13, 5:01 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Watonwan | 44 min |
| Jun 13, 7:00 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin | 45 min |
| Jun 13, 7:17 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Rice | 43 min |
| Jun 13, 7:36 AM CDT | Special Weather Statement | MPX | Waseca | 54 min |
| Jun 13, 8:06 AM CDT | Special Weather Statement | MPX | Steele | 39 min |
| Jun 13, 8:29 AM CDT | Flash Flood Warning | MPX | Steele, Waseca | 3 hr |
| Jun 13, 9:09 AM CDT | Special Weather Statement | MPX | Steele | 51 min |
| Jun 13, 9:25 AM CDT | Flood Watch | MPX | Blue Earth, Faribault, Freeborn, Goodhue, Martin, Rice and 3 more | 3 hr |
| Jun 13, 10:02 AM CDT | Special Weather Statement | MPX | Watonwan | 28 min |
| Jun 13, 10:50 AM CDT | Special Weather Statement | MPX | Waseca | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.